MAUDE Adverse Event Report: NUVASIVE, INC. NUVASIVE RELINE SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

NUVASIVE, INC. NUVASIVE RELINE SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 16171111
Medical Device Problem Codes Migration or Expulsion of Device (1395); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 04/03/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No product has been returned for evaluation as it remains in-situ.The degree of spinal instability is unknown.Radiographs confirmed interbody cage migration and tulip separation at l4-l5 levels.It is unknown if the patient incurred a fall.The root cause of this reported event is unknown.Labeling review: ".Patient education: preoperative instructions to the patient are essential.The patient should be made aware of the limitations of the implant and potential risks of the surgery.The patient should be instructed to limit postoperative activity, as this will reduce the risk of bent, broken or loose implant components.The patient must be made aware that implant components may bend, break or loosen even though restrictions in activity are followed." ".Potential risks identified with the use of this system, which may require additional surgery, include:· bending, fracture or loosening of implant component(s) loss of fixation." ".Damage to the weight-bearing structures can give rise to loosening of the components, dislocation and migration as well as to other complications.To ensure the earliest possible detection of such catalysts of device dysfunction, the devices must be checked periodically postoperatively, using appropriate radiographic techniques." ".Reline mod tulip head attachment ensure there is no soft tissue on or around the shank that may inhibit the polyaxial head from being inserted properly.A lateral reamer is provided to assist with tissue removal.Place the guide acorn tool into the proximal end of the reline standard guide and turn the locking cap counterclockwise until the silver castle nut is fully exposed with the tulip in the caddy, align the rod slot on the tulip with the rod slot on the guide.Apply downward (axial) pressure until the guide engages the tulip head.With the tulip engaged, turn the guide locking cap clockwise until the silver castle nut sits flush with the proximal end of the reline standard guide.Note: verify proper engagement of the guide to the pedicle screw in two ways: ensure the silver castle nut sits flush with the proximal end of the guide.Ensure the two separate black lines on the distal end of the guide are aligned prior to implanting the screw.With the guide attached to the tulip, insert the reline head inserter through the guide and engage by turning the black thumbwheel clockwise.Prior to attaching the tulip to the screw head, confirm the push button on the head inserter is depressed and flush with the silver.Place the tulip through the exposure onto one of the exposed screw shanks and press down firmly while using an orbital motion to engage the tulip.Complete assembly has been achieved when the gold push buttons pop out from the housing below the thumbwheel just below the head inserter handle.Note: if the recommended tulip engagement technique has been followed but the push button has not popped out, ensure the instrument is still threaded all the way into the polyaxial tulip head by rotating the tri-lobe clockwise.Then apply downward pressure to the instrument.Release the reline mod head inserter from the tulip by unthreading the black thumbwheel on the inserter.This will leave the guide attached to the tulip head.Repeat the previously described process to attach the other reline mod tulip head.Note: the push button must be reset prior to placing subsequent polyaxial tulip heads." ".These devices can break when subjected to the increased load associated with delayed union or nonunion.Internal fixation appliances are load-sharing devices that hold bony structures in alignment until healing occurs.If healing is delayed, or does not occur, the implant may eventually loosen, bend, or break.Loads on the device produced by load bearing and by the patient's activity level will dictate the longevity of the implant." device was left in-situ.
 
Event or Problem Description
On (b)(6) 2018 a patient underwent an extreme lateral interbody fusion with lateral plate and posterior fixation at l4/l5 levels.On (b)(6) 2018 radiographs showed a tulip separation at the l4 right side level as well as a cage migration.No patient harm has been reported.No revision procedure is planned at this time.

Brand Name
NUVASIVE RELINE SYSTEM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
NUVASIVE, INC.
7475 lusk blvd
san diego CA 92121
MDR Report Key7473725
Report Number2031966-2018-00043
Device Sequence Number1608002
Product Code NKB
UDI-Device Identifier00887517587497
UDI-Public00887517587497
Combination Product (Y/N)N
PMA/510(K) Number
K143684
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Patient
Type of Report Initial
Report Date (Section B) 04/30/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Model Number16171111
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/05/2018
Initial Report FDA Received Date04/30/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1